—We appreciate the comments by Dr Feagin and Mr Dorr who both suggest alternative mechanisms for the severe neutropenia seen in patients treated with carmustine and cimetidine. Inhibition of the cytochrome system or alteration of hepatic blood flow by cimetidine may potentially delay the clearance of chemotherapeutic agents. This could increase their toxic or therapeutic effects.1
In our practice, we have seen one patient with a reversible neutropenia and another with severe aplastic anemia that followed ingestion of cimetidine. Since these patients were not receiving cytotoxic drugs, it seems likely that cimetidine can act to suppress marrow function. Further investigation should help to resolve the question of direct v indirect effect on the hematopoietic stem cell.
Volkin RL, Shadduck RK, Winkelstein A, Zeigler ZR, Selker R. To the Editor.-Reply. Arch Intern Med. 1982;142(10):1971. doi:10.1001/archinte.1982.00340230221042
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: